Pennsylvania, 2002

Damaging Wind in Pennsylvania, July 23, 2002

July 23, 2002 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 23, 8:15 AM EST, 5 hours 23 minutes earlier.

Area forecast discussion, Jul 23, 8:15 AM EST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
915 AM EDT TUE JUL 23 2002

QUICK UPDATE TO ACCOUNT FOR CLOUD/TEMP OBSERVATIONS. NEW GUIDANCE
FROM SPC HAS A LARGER PART OF CWA IN SLIGHT RISK SO WILL TINT
WORDING TOWARDS STRONG STORMS FOR CENTRAL AREAS AS WELL. NO CHANGES
LATER PERIODS.

DIRIENZO

...PREVIOUS AFD...

AS OF 08Z...REGIONAL RADAR SHOWING A BROKEN LINE OF SHOWERS AND
STORMS WITH CDFRONT CROSSING LK ERIE. EXPECT RADAR TO FILL IN LATER
TODAY AS FRONT MOVES INTO VERY WARM AND UNSTABLE AIRMASS OVER
CENTRAL PA. DWPTS ALREADY NEAR 70F AND IR IMAGERY SUGGESTS A GOOD
DEAL OF MORNING SUNSHINE FOR EASTERN SECTIONS...WHICH SHOULD PUSH
TEMPS OVER 90F ONCE AGAIN FROM MDT SOUTH. INSTABILITY APPEARS GREAT
ENOUGH FOR ISOLATED SVR TODAY. HOWEVER...BIGGER THREAT MAY BE
LOCALLY HEAVY RAINFALL...DUE TO HIGH PRECIPITABLE WATER VALUES AND
WEAK MID-UPPER LVL FLOW.

FRONT SAGS SOUTH TONIGHT...BRINGING AND END TO SHOWERS/STORMS IN THE
SOUTH...AND CLEARING SKIES FURTHER NORTH. SFC HIGH PRES THEN PASSES
TO OUR NORTH FOR MID WEEK...BRINGING CLEARING AND DRIER CONDITIONS
TO PA...WHILE HEAT AND HUMIDITY REMAIN JUST TO THE SOUTH. MODEL
ENSEMBLE DATA SUGGESTING A CHANCE OF RAIN THURSDAY NIGHT AND FRIDAY
AS WAVE OF LOW PRES RIDES EASTWARD ALONG FRONT...STILL LYING JUST TO
OUR SOUTH ACROSS N VIRGINIA.

MED RANGE ENSEMBLE DATA SUGGESTS WARM AND HUMID WX RETURNS OVER THE
WEEKEND WITH SW FLOW AND 850 TEMPS BACK TO ARND 17C.

.CTP...SPS FOR POSSIBLE SEVERE STORMS LOWER SUSQ VALLEY.

FITZGERALD

In the hours before

Special weather statement, Jul 23, 10:33 AM EST, 3 hours 5 minutes before
PAZ012-017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066-232230-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1133 AM EDT TUE JUL 23 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS MOST OF CENTRAL PENNSYLVANIA AND ADJACENT PORTIONS OF
THE SUSQUEHANNA VALLEY.

A STRONG COLD FRONT...MOVING THROUGH EXTREME NORTHWEST PENNSYLVANIA
AT NOON WILL PUSH INTO SOUTHEASTERN PENNSYLVANIA THIS EVENING.

SHOWERS AND THUNDERSTORMS WILL STRENGTHEN ALONG AND AHEAD OF THE
FRONT IN THE HOT AND HUMID AIRMASS...AND SOME OF THESE STORMS COULD
BECOME SEVERE. THE GREATEST RISK FOR LOCALIZED DAMAGING WIND GUSTS
AROUND 60 MPH...AND HAIL IS BETWEEN THE HOURS OF 2 PM AND 5 PM
ACROSS THE CENTRAL AND NORTHERN MOUNTAINS...AND FROM 4 TO 8 PM
OVER THE CENTRAL AND LOWER SUSQUEHANNA VALLEY.

ANOTHER CONCERN WILL BE LOCALLY VERY HEAVY RAINFALL AMOUNTS...SINCE
THE THUNDERSTORMS WILL BE RATHER SLOW MOVING. SIGNIFICANT PONDING
AND PERHAPS MINOR FLOODING OF SMALL STREAMS AND CREEKS COULD
OCCUR...ESPECIALLY WHERE SEVERAL STORMS MOVE OVER THE SAME AREA AND
DUMP UP TO 2 INCHES WITHIN AN HOUR OR SO. .

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAMBERT/MCPHEE
Special weather statement, Jul 23, 11:33 AM EST, 2 hours 5 minutes before
PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066-232300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1233 PM EDT TUE JUL 23 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT TUESDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

MONTOUR... YORK... SOMERSET... FRANKLIN... LANCASTER...
CUMBERLAND... BEDFORD... LEBANON... DAUPHIN... PERRY... JUNIATA...
HUNTINGDON... BLAIR... MIFFLIN... SNYDER... SCHUYLKILL... CENTRE...
CLINTON... LYCOMING... FULTON... NORTHUMBERLAND... CLEARFIELD...
COLUMBIA... CAMBRIA... ADAMS... SULLIVAN AND UNION.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

The radar

The State College radar (KCCX), 94 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
July 23, 1:38 PM EST
Where
Union County, Lewisburg
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
40.950, -76.883

Trees were down in Lewisburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304719.